WARNING: The videos are for parents and other adult use only.

"When I first realized that my son was using DXM, I was shocked. It didn't make sense to me that something that was so readily available could be so dangerous."

-Judith, mother whose son abused DXM.

What is it for?

DXM or Dextromethorphan is an ingredient in many over-the-counter cough medicines. Youths take this drug because it is readily available, usually found at home in the medicine cabinet. While some drug stores keep this medication behind the counter, it is often available for youths to purchase on their own.

Misusing DXM

When abused, DXM is extremely dangerous and addictive. At high doses, DXM can cause a range of serious problems including:

  • muscle spasms
  • rapid heart beat and heart attack
  • drowsiness and slowed breathing
  • numbness of fingers and toes
  • overdose and even death

When taken at high doses, other ingredients in cough medicine can cause serious liver damage.

Detecting DXM misuse

Symptoms of abuse include:

  • confusion and dizziness
  • nausea and vomiting
  • hallucinations and a feeling of being disconnected from reality
  • blurred vision and slurred speech
  • loss of motor control
  • abdominal pain

Check your bottles of cough medicine. Are the levels lower than you expected? Do you always seem to be out of cough medicine, even when you thought you had some?

SOURCE:
(1) Partnership for a Drug-Free America. (2010). Drug guide by name. Retrieved February 24, 2010 from www.drugfree.org


This information is provided by the Bureau of Substance Abuse Services within the Department of Public Health.